Hail, Rice
- When
- July 10, 3:17 PM CST
- Where
- Rice County, 1 mi N of Lyons
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.367, -98.200
13 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 10, 3:00 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT WED JUL 10 2002 TNGT: SCT TSTMS GOING ONCE AGN ALG SFC CONVERGENCE BOUNDARIES. ATMOS RATHER UNSTABLE WITH TRIPLE DIGIT HEAT AND 60-70 DEWPTS. SUSPECT STORMS WL DIMINISH AFT SUNSET...BUT STILL POTENTIAL FOR LINGERING/ ELEVATED STORMS OVNGT. SUSPECT TRUE FNT MAY HANG UP ACRS THE NRN SXNS TNGT...ALTHO OUTFLOW/S/ WL BE MUCH FARTHER S. THU-THU NGT: GIVEN BASICALLY ZONAL FLOW AND COMPLEX THAT WL LKLY DVLP OVR IA TNGT...SUSPECT FNT WL HANG SOMEWHERE IN THE MIDDLE OF THE FCST AREA. IN FACT WNDS ACRS THE S SHUD TURN S AS OUTFLOW BNDRY WASHES OUT. DEPENDING ON CLDS...TEMPS COULD BE EVEN WARMER...SPCLY ACRS THE S AHD OF THE FNT. TSTMS DURG THE AFT SHUD PUSH FNT THRU MOST OF AREA DURG THE EVENING. HOWEVER WITH POTENTIAL FOR TSTMS IN THE EVE ACRS THE S. JUST NOW SURE EXACTLY WHERE FNT/PCPN WL BE AT 00Z. FRI: FNT SHUD BE OUT OF THE AREA IF CURRENT MODEL RUNS ARE CORRECT. BELIEVE MRF/AVN IS TOO COOL AND LEANED TWRD THE ECMWF 850 TEMP /1000-500 THICNESS VALUES. SAT-SUN: TEMPS/THICKNESSES FM 00Z MRF AND LTST ECMWF QUITE SIMILAR THIS PERIOD...AND GENERALLY SUPPORT GOING FCST. ONLY MINOR TWEAKS MADE. MON-WED: VRY LTL IF ANY AGREEMENT WITH ENSEMBLES DURG THIS PD. THE PROBLEM STEMS FROM ORIENTATION/LOCATION OF WRN UPR RDG AND RESULTANT ERN US TROF. SOME PSBLTY THAT SHEAR AXIS AND/OR OLD FNT WL BE LURKING IN THE FCST AREA...MORE LIKELY IN SE KS. THIS MIGHT LEAD TO SCT AFTN/EVE TSRA...BUT GIVEN AMT OF UNCERTAINTY IN ENSEMBLES...NOT ABT TO PUT PCPN IN FCST ATTM. WL CONT A GRADUAL WARMING TREND THRUT THE PD. FCSTID =HOWERTON ICT 70 90 65 86 / 40 30 20 10 HUT 69 90 65 87 / 30 20 10 5 EWK 69 89 64 86 / 30 20 10 5 EQA 69 89 64 85 / 40 20 20 10 WLD 72 92 66 86 / 40 30 20 10 RSL 66 89 64 89 / 20 10 10 5 GBD 67 89 65 89 / 20 20 10 5 SLN 66 88 64 87 / 30 10 10 5 MPR 69 89 64 86 / 30 20 10 5 CFV 71 90 65 85 / 40 40 30 10 CNU 69 88 64 84 / 40 30 20 10 K88 68 88 64 84 / 40 30 20 10 .ICT... KS...NONE.
KSZ049-051>053-068>072-083-092>096-098>100-102300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1146 AM CDT WED JUL 10 2002 ...A SLIGHT CHANCE OF SEVERE WEATHER MAYBE POSSIBLE FOR SOUTHEAST KANSAS TODAY... ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE MID AFTERNOON HOURS...MAINLY FOR AREAS ALONG AND EAST OF THE TURNPIKE...ANY STORMS THAT DEVELOP WILL MOVE GENERALLY SOUTHEAST AT 20 MPH. HEAVY RAIN AND STRONG GUSTY WINDS WILL BE THE MAIN THREAT WITH THIS ACTIVITY. COVERAGE OF THUNDERSTORMS MAY BECOME MORE SCATTERED IN NATURE...AS AN UPPER LEVEL DISTURBANCE MOVES CLOSER TO THE AREA LATER TODAY. WIND PROFILES ALOFT AND HIGHER FREEZING LEVEL SUGGESTS DAMAGING WINDS AS THE MAIN THREAT...HOWEVER STILL CANT TOTALLY RULE OUT ISOLATED LARGE HAIL. AREA GREATEST AT RISK WILL BE MAINLY ALONG AND EAST OF THE TURNPIKE. A UPPER LEVEL WEATHER DISTURBANCE WILL MOVE SOUTHEAST FROM THE NORTHERN PLAINS INTO IOWA TONIGHT. THE AIRMASS WILL BECOME UNSTABLE AHEAD OF A COLD FRONT MOVING SOUTHEAST ACROSS SOUTH CENTRAL NEBRASKA...WHICH WILL SLIDE SOUTHEAST INTO THE REGION TODAY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING...MAINLY FOR SOUTHEAST KANSAS. JAKUB
The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
13 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees and power lines downed.
Trees and power lines downed. Unspecified damage to a garage.
Semi-trailer overturned at K96 and 199th St. West.
Trees downed.
Pivot irrigation unit damaged.
Trees downed and windows blown out of house.
Power lines, power poles and trees downed.
Numerous power lines, power poles, and trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305211, 5305222, 5305212, 5305215, 5305213, 5305224, 5305225, 5305214, 5305217, 5305216, 5305223, 5305219, 5305220, 5305218, 5305221.